Assessing the Likelihood of Panic-Based Bank Runs : Contributions in Theoretical Economics Jump to ContentJump to Main Navigation
Show Summary Details

The B.E. Journal of Theoretical Economics

Editor-in-Chief: Schipper, Burkhard

Ed. by Fong, Yuk-fai / Peeters, Ronald / Puzzello , Daniela / Rivas, Javier / Wenzelburger, Jan


IMPACT FACTOR increased in 2015: 0.412
5-year IMPACT FACTOR: 0.471

SCImago Journal Rank (SJR) 2015: 0.458
Source Normalized Impact per Paper (SNIP) 2015: 0.553
Impact per Publication (IPP) 2015: 0.329

Mathematical Citation Quotient (MCQ) 2015: 0.16

Online
ISSN
1935-1704
See all formats and pricing

 


Select Volume and Issue
Loading journal volume and issue information...

Assessing the Likelihood of Panic-Based Bank Runs

Alexander Zimper1

1University of Cape Town,

Citation Information: Contributions in Theoretical Economics. Volume 6, Issue 1, Pages 1–19, ISSN (Online) 1534-5971, DOI: 10.2202/1534-5971.1323, December 2006

Publication History

Published Online:
2006-12-04

Conditional on the considered equilibrium, the probability of a bank run in the demand-deposit contract models of Bryant (1980) and of Diamond and Dybvig (1983) is either one or zero. In contrast, we establish the existence of an interval - being a strict subset of the unit-interval - of possible bank run probabilities for a two-player demand-deposit contract model where players receive independent signals about their liquidity desire from a continuous type space. As our main result we demonstrate that this interval reduces to a unique probability of a panic-based bank strictly smaller than one if and only if there exist types for which not running on the bank is a dominant action. In addition to existing models of bank runs such as, e.g., Goldstein and Pauzner (2005), our approach also provides some assessment of the likelihood of a bank run if there are no types for which not running on the bank is a dominant action. As a consequence, we can investigate the comparative statics of the likelihood of bank runs with respect to a larger range of payoff parameters than considered in previous models. Furthermore, we derive a technical result by which the findings of Morris and Shin (2005) on the dominance-solvability of binary action games with strategic complements also apply to nice games in the sense of Moulin (1984) if players' best response functions are increasing.

Keywords: demand-deposit contract; bank run; dominance solution; supermodular game; nice game; binary action game; heterogeneity; uniqueness

Comments (0)

Please log in or register to comment.